Missouri, 2024

Hail and Damaging Winds in Missouri, June 25 to 26, 2024

June 25 to 26, 2024 · NWS EAX · 42 events in 22 counties and zones

During the afternoon, evening, and late evening hours of June 25th, storms brought widespread severe wind gusts as well as some hail to a large portion of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon, evening, and late evening hours of June 25th, storms brought widespread severe wind gusts as well as some hail to a large portion of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 1:36 PM CST, 2 hours 1 minute earlier. Its key messages:

  • Strong to severe thunderstorms possible tonight in much of the area. Damaging wind gusts and heavy rainfall are the primary threats.
  • Wednesday will be cooler with mainly dry conditions expected.
  • Briefly hotter weather will return late in the week, but more rounds of storms are also anticipated.
  • Forecast uncertainty remains high this weekend into next week, but another round of heat may occur leading up to the Fourth of July.
Area forecast discussion, Jun 25, 1:36 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
236 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible tonight in much of the
  area. Damaging wind gusts and heavy rainfall are the primary
  threats.

- Wednesday will be cooler with mainly dry conditions expected.

- Briefly hotter weather will return late in the week, but more
  rounds of storms are also anticipated.

- Forecast uncertainty remains high this weekend into next week,
  but another round of heat may occur leading up to the Fourth
  of July.

&&

.DISCUSSION...
Issued at 142 PM CDT Tue Jun 25 2024

Challenging forecast today, with the overall pattern seasonally
nebulous, and many of the driving factors toward precipitation
and temperature changes associated with low-amplitude and
convectively augmented perturbations. Main forecast concerns are
severe-weather potential tonight, more storm potential late
this week, and temperatures throughout the next seven days.

Current conditions are variable across the CWA, with isolated to
widely scattered storms bringing temporary relief from an
otherwise hot and humid day across the region. In areas
unaffected by storms, storm outflow, and/or residual cloud
cover, heat indices have approached/exceeded advisory criteria
across the region. Otherwise, the convectively modified air has
kept heat indices generally below 100 degrees. Given the
variability across the area, see no reason to cancel the
advisory early at this time.

Meanwhile, the storm potential tonight remains, and convection-
allowing models (CAMs) are beginning to converge on a general
solution involving initial development in northeast Nebraska
into southern Iowa from mid to late evening before upscale
growth and propagation effects promote a southeastward-
progressing convective system through far northeastern Kansas
and much of Missouri overnight. However, models have not
converged on timing, with the time window ranging from 02z to
12z depending on the deterministic CAM of choice. Confidence is
generally higher in greater coverage across the area given model
trends, and PoPs have been nudged upward across the CWA
(generally ranging from 60 to 90 percent). Current thinking is
that the slower timing may win out (given a subtle trend in this
direction today), and aside from the isolated convection
occurring in our region this afternoon/evening, there may be
little activity in our CWA until after midnight.

The preconvective environment tonight is certainly adequate for
severe weather (mainly damaging winds), given strongly unstable
profiles (MUCAPE 3000-4000 J/kg), substantial DCAPE (>1500
J/kg), and sufficient cloud-layer shear (25-35 kt). PWs are also
unusually high (1.75-2 inches), so any training convection
(particularly on the west/southwest side of a developing
line/complex of storms) will bear watching for localized flash
flooding. Most CAMs indicate a primarily forward-propagating
MCS, and this combined with the general variability of CAM
solutions precludes issuance of a flood watch at this time.

Given the aforementioned mostly progressive nature of the
convection, the convective system should be exiting stage
southeast Wednesday morning, with noticeably cooler air in its
wake. Conditions should be mostly dry through Thursday, as
shortwave ridging migrates through the central Plains.

The forecast becomes considerably more challenging Thursday
afternoon onward, as weak large-scale ridging encompasses much
of the southern U.S., and active quasi-zonal flow targets the
northern U.S. The central Plains will be near the interface of
the two regimes, leading to a series of perturbations bringing
occasional bouts of convection and a roller coaster ride of
temperatures the following several days. Models are hinting at
multiple vorticity maxima traversing the area late this week,
with ridge amplification sufficient to warm the region back up
into the toasty range by Friday. However, the multiple shortwave
troughs will eventually lead to rounds of convection, which may
stunt heating sufficiently to keep us well below heat-advisory
criteria. The hot and humid thermodynamic environment available
to the traversing perturbations may lead to heavy rainfall in
portions of the region late in the week into the weekend, which
will be closely monitored (particularly given potential
exacerbating effects from the Missouri River flooding expected -
see the hydrology section below).

The primary challenges in such a pattern revolve around timing
of precipitation and subsequent effects on forecast highs/lows.
Models are exhibiting fairly large ranges in temperatures this
weekend into early next week as a result, leading to a low-
confidence forecast subject to considerable change over the
course of the next few days. Nevertheless, the overall pattern
looks active and mostly warmer-than-average leading up to the
Fourth of July.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Jun 25 2024

Challenging TAFs for the next 24 hours. Models have done quite
poorly with convection this morning across the region, so
confidence is quite low even for the next six hours. Any showers
and storms this afternoon will be spotty and will affect a given
terminal briefly; however, confidence is generally too low for
any mention of TS through early this evening. However, models
are trending slower and for more coverage of storms in far
eastern Kansas and western Missouri overnight. Timing
uncertainty of storms is very high, with spread of 6-8 hours
apparent in short-term models. For now, generally included a
consensus time window of 04z to 10z for the TAF sites. Brief
restrictions and erratic winds/gusts should be expected in
vicinity of storms. As for winds, primarily south or southwest
winds expected through tonight, with speeds of 7 to 15 kt and
occasional gusts to 20 kt or so (outside of convection). By
tomorrow morning, winds should become northwesterly/northerly.

&&

.HYDROLOGY...
Issued at 352 PM CDT Mon Jun 24 2024

Areas upstream of the MO River have received several inches of
rainfall in recent days. Runoff from these rains is funneling
into the MO River and should make its way downstream over the
next several days. Forecasts anticipate some areas reaching
minor to moderate flood stage towards the end of the week.
Please visit our local river forecast page at
water.noaa.gov/wfo/eax to view updated forecasts. Note that
forecasted river stages and timing may be significantly
affected by updated information and additional rainfall around
the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ001>006-
     011>015-020>023-028>033-037>040-043>046-053-054.
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
     102>105.

&&

DISCUSSION...CMS
AVIATION...CMS
HYDROLOGY...Pesel
Hazardous weather outlook, Jun 25, 2:36 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
336 AM CDT Tue Jun 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
336 AM CDT Tue Jun 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot and humid conditions will send heat index values to around 105
 degrees Tuesday afternoon. There is a slight risk for severe
 thunderstorms late Tuesday evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 More hot and humid days expected later this week, with additional
 thunderstorm chances.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 136 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chariton

When
June 25, 3:37 PM CST to 3:38 PM CST
Where
Chariton County, 1.04 mi ESE of Forest Green
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.316, -92.831

Trees and wires down near the community of Forest Green.

Thunderstorm Wind, Howard

When
June 25, 4:07 PM CST to 4:08 PM CST
Where
Howard County, 1.2 mi ESE of Fayette
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.142, -92.680

Large tree limbs and power wires down across Fayette with power outages. Large tree downed at Highway 124 and 101.

Thunderstorm Wind, Howard

When
June 25, 4:44 PM CST to 4:45 PM CST
Where
Howard County, 7 mi ESE of New Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.981, -92.630

Tree limbs and wires down with power outages.

Thunderstorm Wind, Cooper

When
June 25, 5:03 PM CST to 5:04 PM CST
Where
Cooper County, 1 mi NW of Wooldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -92.533

Large tree branches across roadway entering into Wooldridge.

Thunderstorm Wind, Cooper

When
June 25, 5:03 PM CST to 5:04 PM CST
Where
Cooper County, 1 mi NW of Wooldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -92.533

Large tree branches across roadway entering into Wooldridge.

Hail, Cooper

When
June 25, 5:03 PM CST to 5:04 PM CST
Where
Cooper County, 2 mi SSE of Boonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.943, -92.716

Quarter size hail was reported south of Boonville.

Thunderstorm Wind, Schuyler

When
June 25, 8:03 PM CST to 8:04 PM CST
Where
Schuyler County, 0.54 mi WNW of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.524, -92.529

Multiple large tree limbs downed and 5 power poles downed or damaged in Lancaster.

Thunderstorm Wind, Schuyler

When
June 25, 8:04 PM CST to 8:05 PM CST
Where
Schuyler County, 0.66 mi SSE of Lancaster
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
40.512, -92.514

Volunteer fire fighter records a 60 mph measured gust on a personal weather station.

Thunderstorm Wind, Nodaway

When
June 25, 10:18 PM CST to 10:19 PM CST
Where
Nodaway County, 3.75 mi NNE of Gaynor
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.533, -94.706

Downed power lines and power outages reported near the unincorporated community of Allison.

Thunderstorm Wind, Nodaway

When
June 25, 10:38 PM CST to 10:39 PM CST
Where
Nodaway County, 0.73 mi NNW of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.360, -94.873

Downed power lines and power outages reported on the north side of Maryville.

Thunderstorm Wind, Nodaway

When
June 25, 10:38 PM CST to 10:39 PM CST
Where
Nodaway County, 3.32 mi ENE of Maryville Rankin Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.353, -94.775

Estimated gusts up to 60 mph at Mozingo Lake.

Thunderstorm Wind, Gentry

When
June 25, 10:51 PM CST to 10:52 PM CST
Where
Gentry County, Albany
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.250, -94.330

Trees down on top of powerlines and transformer blown in Albany. Estimated wind gusts of 65 mph.

Thunderstorm Wind, Harrison

When
June 25, 11:00 PM CST to 11:01 PM CST
Where
Harrison County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -94.030

Estimated gusts up to 60 mph in Bethany with power outages on the east side of town.

Thunderstorm Wind, Harrison

When
June 25, 11:01 PM CST to 11:02 PM CST
Where
Harrison County, 0.43 mi W of Cainsville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.430, -93.778

Power wires downed with power outages in Cainsville.

Thunderstorm Wind, Grundy

When
June 25, 11:18 PM CST to 11:19 PM CST
Where
Grundy County, 0.59 mi SSE of Spickard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.243, -93.594

Estimated 60 mph wind gusts in Spickard.

Thunderstorm Wind, Atchison

When
June 25, 11:24 PM CST to 11:25 PM CST
Where
Atchison County, 2.54 mi SE of Nishnabotna
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
40.275, -95.484

Measured gust of 76 mph from a personal weather station NW of Corning.

Thunderstorm Wind, Holt

When
June 25, 11:26 PM CST to 11:27 PM CST
Where
Holt County, Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.130, -95.230

Estimated gusts up to 60 mph in Mound City.

Thunderstorm Wind, Grundy

When
June 25, 11:27 PM CST to 11:28 PM CST
Where
Grundy County, Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.620

Estimated gusts up to 60 mph with power outages reported in Trenton.

Thunderstorm Wind, Grundy

When
June 25, 11:40 PM CST to 11:41 PM CST
Where
Grundy County, Laredo
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.030, -93.450

Downed wires and power outages in Laredo.

Thunderstorm Wind, Andrew

When
June 25, 11:40 PM CST to 11:41 PM CST
Where
Andrew County, Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.930, -94.830

Downed trees reported in Savannah.

Thunderstorm Wind, Livingston

When
June 25, 11:50 PM CST to 11:51 PM CST
Where
Livingston County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.800, -93.550

Estimated gusts up to 60 mph in Chillicothe.

Thunderstorm Wind, Holt

When
June 26, 12:05 AM CST to 12:06 AM CST
Where
Holt County, 1.81 mi E of Oregon
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.975, -95.116

Power wires downed near Oregon with power outages reported in the area.

Thunderstorm Wind, Andrew

When
June 26, 12:13 AM CST to 12:14 AM CST
Where
Andrew County, 0.47 mi SE of Fillmore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.026, -94.973

Estimated gusts up to 60 mph in Fillmore with tree limbs downed.

Thunderstorm Wind, Linn

When
June 26, 12:18 AM CST to 12:19 AM CST
Where
Linn County, 3 mi NE of Laclede
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.811, -93.130

Downed power lines near Glade Road.

Thunderstorm Wind, Linn

When
June 26, 12:18 AM CST to 12:19 AM CST
Where
Linn County, 3 mi NE of Laclede
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.811, -93.130

Downed power lines near Glade Road.

Thunderstorm Wind, Andrew

When
June 26, 12:30 AM CST to 12:31 AM CST
Where
Andrew County, Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.930, -94.830

Downed trees reported in Savannah from a second round of storms about 50 minutes after the initial round that also brought tree limbs down.

Thunderstorm Wind, Buchanan

When
June 26, 12:31 AM CST to 12:32 AM CST
Where
Buchanan County, 1 mi E of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.770, -94.831

Downed wires with a few power outages reported in St. Joseph.

Thunderstorm Wind, Buchanan

When
June 26, 12:40 AM CST to 12:41 AM CST
Where
Buchanan County, 1 mi N of Easton
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.734, -94.430

Downed wires with power outages reported near Easton.

Thunderstorm Wind, Platte

When
June 26, 12:50 AM CST to 12:51 AM CST
Where
Platte County, Dearborn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.520, -94.780

Downed tree limbs in Dearborn.

Thunderstorm Wind, Clinton

When
June 26, 12:54 AM CST to 12:55 AM CST
Where
Clinton County, 1.1 mi ESE of Plattsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.564, -94.451

Downed tree limbs and wires near Plattsburg.

Thunderstorm Wind, Lafayette

When
June 26, 1:01 AM CST to 1:02 AM CST
Where
Lafayette County, 5 mi ESE of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.102, -93.894

Downed wires southeast of Wellington with power outages.

Thunderstorm Wind, Jackson

When
June 26, 1:23 AM CST to 1:24 AM CST
Where
Jackson County, Sugar Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.120, -94.470

Downed power lines with power outages in Sugar Creek.

Thunderstorm Wind, Clay

When
June 26, 1:26 AM CST to 1:27 AM CST
Where
Clay County, 2 mi S of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.221, -94.430

Downed power lines with power outages near Liberty.

Thunderstorm Wind, Jackson

When
June 26, 1:27 AM CST to 1:28 AM CST
Where
Jackson County, 3.82 mi W of Dodson
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.990, -94.600

Downed tree limbs and wires near Madison Street.

Thunderstorm Wind, Lafayette

When
June 26, 1:27 AM CST to 1:28 AM CST
Where
Lafayette County, 5 mi SE of Mayview
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.999, -93.784

Measured gusts up to 60 mph near Interstate 70 and Highway 13.

Thunderstorm Wind, Jackson

When
June 26, 1:32 AM CST to 1:33 AM CST
Where
Jackson County, 3 mi NNE of Raytown
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.060, -94.459

Downed tree limbs and wires in Raytown.

Thunderstorm Wind, Randolph

When
June 26, 1:36 AM CST to 1:37 AM CST
Where
Randolph County, 3 mi WSW of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.403, -92.482

Downed wires southwest of Moberly.

Thunderstorm Wind, Johnson

When
June 26, 1:36 AM CST to 1:37 AM CST
Where
Johnson County, 2.68 mi NNE of Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.885, -94.028

Downed tree limbs and wires northeast of Lone Jack.

Thunderstorm Wind, Cass

When
June 26, 1:46 AM CST to 1:47 AM CST
Where
Cass County, 2 mi N of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.809, -94.270

Tree limbs downed around the forecast office in Pleasant Hill.

Thunderstorm Wind, Johnson

When
June 26, 1:55 AM CST to 1:56 AM CST
Where
Johnson County, 5 mi SSE of Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.683, -93.814

Downed power lines with outages south of Centerview.

Thunderstorm Wind, Johnson

When
June 26, 1:55 AM CST to 1:56 AM CST
Where
Johnson County, 4 mi NE of Quick City
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.621, -93.978

Downed power lines with outages northeast of Quick City.

Thunderstorm Wind, Cass

When
June 26, 3:36 AM CST to 3:37 AM CST
Where
Cass County, 1.21 mi E of Peculiar
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.719, -94.448

Downed power lines with outages in the Peculiar area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201854, 1201856, 1201857, 1201858, 1201859, 1201860, 1201853, 1201862, 1201863, 1201864, 1201865, 1201861, 1201867, 1201869, 1201873, 1201897, 1201900, 1201898, 1201908, 1201921, 1201922, 1201923, 1201926, 1201927, 1201942, 1201943, 1201948, 1201952, 1201954, 1201953, 1201955, 1201958, 1201959, 1201855, 1201960, 1201961, 1201957, 1201962, 1201963, 1201965, and more.